Format

Send to

Choose Destination
Ann Emerg Med. 2012 Jun;59(6):540-4. doi: 10.1016/j.annemergmed.2011.07.029. Epub 2011 Aug 20.

Extracorporeal albumin dialysis in three cases of acute calcium channel blocker poisoning with life-threatening refractory cardiogenic shock.

Author information

1
Medical-Surgical Intensive Care Unit, Dupuytren Teaching Hospital, Limoges Cedex, France. nicolas.pichon@chu-limoges.fr

Abstract

We describe 3 patients admitted to the medical-surgical ICU in a university hospital with life-threatening cardiogenic shock after the ingestion of high doses of calcium channel blockers (8.4 g sustained-release diltiazem, 4.2 g sustained-release diltiazem, and 14.4 g slow-release verapamil). Cardiovascular failure and cardiac conduction disturbances were unresponsive to the usual therapy (eg, intravenous injection of high doses of calcium, glucagon, hyperinsulinemia-euglycemia therapy, fluid resuscitation) and to increasing doses of simultaneous infusions of adrenergic agonists. Albumin dialysis with Molecular Adsorbents Recirculating System (MARS) therapy was performed because of its unique ability to selectively remove from circulation protein-bound toxins (and potentially drugs) that are not cleared by conventional hemodialysis. A single procedure was successfully performed in each patient, which was followed by rapid weaning of adrenergic agonist agents and full recovery of the life-threatening cardiovascular failure. At 2-year follow-up, patients were asymptomatic. Albumin dialysis with MARS therapy may be effective when used as a rescue procedure in patients presenting with sustained, life-threatening cardiogenic shock as a result of massive calcium channel blocker poisoning.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center